Alert archive / Georgia / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 101, NWS Jacksonville, FL

May 21, 2020Charlton County, Clinch County, Ware County, Georgia

NWS Jacksonville, FL issued this severe thunderstorm warning at May 21, 2020, 6:34 PM EDT for Charlton County, Clinch County, Ware County, Georgia. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 21, 2020, 6:34 PM EDT (22:34 UTC)
Expired
May 21, 2020, 7:03 PM EDT
In force
29 min
Issued by
NWS Jacksonville, FL
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Charlton County, GA, Clinch County, GA, Ware County, GA

The radar

The Moody AFB radar (KVAX), 57 km from the middle of the area, began a volume at 22:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jacksonville, FL (KJAX), launched 12:00Z, 10.6 hours before the alert went out and 77 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 12:00Z on 2020-05-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1487 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 12:00Z on 2020-05-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 63 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1487 J/kg
Mixed-layer CIN
-20 J/kg
Mixed-layer LCL
706 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
63 m²/s²
0-3 km storm-relative helicity
105 m²/s²
Significant tornado parameter
0.5
Supercell composite
2.6

Open this sounding in Storm Lab

The text

As transmitted.

394 
WUUS52 KJAX 212234
SVRJAX
GAC049-065-299-212315-
/O.NEW.KJAX.SV.W.0101.200521T2234Z-200521T2315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Jacksonville FL
634 PM EDT Thu May 21 2020

The National Weather Service in Jacksonville has issued a

* Severe Thunderstorm Warning for...
  Southeastern Ware County in southeastern Georgia...
  East central Clinch County in southeastern Georgia...
  Northwestern Charlton County in southeastern Georgia...

* Until 715 PM EDT.

* At 634 PM EDT, a severe thunderstorm was located 8 miles west of
  Stephen Foster State Park, moving east at 15 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Stephen Foster State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3076 8255 3086 8256 3095 8221 3075 8220
TIME...MOT...LOC 2234Z 269DEG 15KT 3081 8248 

HAIL...1.00IN
WIND...60MPH
 
$$

ENYEDI
1 follow-up statement
665 
WWUS52 KJAX 212303
SVSJAX

Severe Weather Statement
National Weather Service Jacksonville FL
703 PM EDT Thu May 21 2020

GAC049-065-299-212312-
/O.CAN.KJAX.SV.W.0101.000000T0000Z-200521T2315Z/
Ware GA-Clinch GA-Charlton GA-
703 PM EDT Thu May 21 2020

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN WARE...EAST
CENTRAL CLINCH AND NORTHWESTERN CHARLTON COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.  However small hail and
gusty winds are still possible with this thunderstorm.

LAT...LON 3076 8255 3086 8256 3095 8221 3075 8220
TIME...MOT...LOC 2300Z 269DEG 15KT 3081 8234 

$$

ENYEDI

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 3:53 PM EDT, 2 hours 41 minutes earlier.

Area forecast discussion, May 21, 3:53 PM EDT, 2 hours 41 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
353 PM EDT Thu May 21 2020

...HIGH RISK OF RIP CURRENTS AT AREA BEACHES...
...SUMMER PATTERN BECOMES ESTABLISHED THROUGH MEMORIAL DAY
WEEKEND...

.NEAR TERM [Tonight through Friday]...Instability axis along a
stalled front boundary near the Ga-Fl border has produced
scattered strong convection over se Ga...aided by weak shortwave
trough rotating around upper low to the northwest. Additional
storms may develop along the east coast seabreeze front over ne
Fl early this evening. This activity should remain more isolated
due to drier air across ne Fl. Strong winds gusts and small hail
may accompany the stronger cells. Expect convective activity to
wind down this evening as instability weakens. Upper low near the
Tn-Ky border will drift ne into the Ohio Valley tonight and Friday
which will lift the frontal boundary into central Ga. A ridge
will start to build over the se which will result in hotter
temperatures on Friday with scattered afternoon/evening storms
expected to develop near the inland moving seabreezes.
Temperatures should reach the low/mid 90s Friday afternoon over
inland areas.

SHORT TERM [Friday night through Sunday night]...Upper low over
the Ohio Valley will move to the ene and off the northeast U.S.
coast this weekend. A ridge will build over the southeast
producing hot and mostly dry conditions through the weekend.
Isolated afternoon/evening storms will be possible over inland
areas as the seabreezes move inland. High temperatures will reach
the low/mid 90s with heat indices in the upper 90s to around 100
degrees each afternoon.

.LONG TERM [Monday Through Thursday]...Deep layered high pressure
ridge will persist to our north, across the mid-Atlantic states
through the period. Scattered diurnal convection is expected each
day with the best chances of storms over inland areas as the
synoptic easterly flow pushes the east coast seabreeze well
inland. Temperatures will be not quite as hot and closer to
seasonal levels.

&&

.MARINE...Long period swells will result in combined seas up to 7
feet for the offshore Fl waters with a Small Craft Advisory
continuing through Friday morning. Surface ridge axis to the
south will maintain a light sw flow through the weekend with
afternoon sea breezes near the coast each afternoon. High pressure
ridge will build down the east coast from the north early next
week establishing an easterly flow beginning on Monday.

Rip Currents: SE GA: High risk Today and Moderate risk Friday
              NE FL: High risk Today and Friday

&&

.PRELIMINARY POINT TEMPS/POPS...

AMG  66  90  68  92  69 /  10  10  10  20  10
SSI  70  85  72  88  72 /  40  10  10  10  10
JAX  69  92  70  93  71 /  10  10  20  20  10
SGJ  69  89  70  90  70 /  20  10  20  10  10
GNV  67  94  68  94  69 /   0  20  20  30  20
OCF  67  94  69  93  69 /   0  20  20  30  10

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...High Rip Current Risk through late tonight for Coastal Duval-
     Coastal Flagler-Coastal Nassau-Coastal St. Johns.

GA...High Rip Current Risk through late tonight for Coastal Camden-
     Coastal Glynn.

AM...Small Craft Advisory until 10 AM EDT Friday for Waters from
     Fernandina Beach to St. Augustine FL from 20 to 60 NM-
     Waters from St. Augustine to Flagler Beach FL from 20 to 60
     NM.

&&

In the hours before

Local storm report, May 21, 5:40 PM EDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Jacksonville FL
540 PM EDT THU MAY 21 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0528 PM     HAIL             5 WSW FERNANDINA BEACH  30.63N 81.53W
05/21/2020  E0.50 INCH       Nassau             FL   PUBLIC

            DIME SIZE HAIL WAS REPORTED NEAR BARNWELL ROAD IN YULEE.

&&

AENYEDI
Local storm report, May 21, 5:49 PM EDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Jacksonville FL
549 PM EDT THU MAY 21 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     HAIL             5 WSW FERNANDINA BEACH  30.63N 81.53W
05/21/2020  M1.00 INCH       Nassau             FL   PUBLIC

            QUARTER SIZE HAIL WAS OBSERVED IN YULEE AND EAST TOWARD
            BARNWELL ROAD.

&&

AENYEDI
Local storm report, May 21, 5:54 PM EDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Jacksonville FL
554 PM EDT THU MAY 21 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     HAIL             8 WNW TALBOT ISLAND     30.52N 81.54W
05/21/2020  E1.00 INCH       Duval              FL   BROADCAST MEDIA

            LARGE HAIL WAS OBSERVED NEAR FIRST COAST HIGH SCHOOL. THE
            TIME OF THE EVENT WAS BASED ON RADAR.

&&

AENYEDI
Special weather statement, May 21, 5:57 PM EDT, 37 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
557 PM EDT Thu May 21 2020

FLZ024-GAZ264-364-212245-
Inland Nassau FL-Northeastern Charlton GA-Western Charlton GA-
557 PM EDT Thu May 21 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CHARLTON COUNTY
UNTIL 645 PM EDT...

* At 557 PM EDT, National Weather Service meteorologists were
  tracking a strong thunderstorm near Homeland, or near Folkston,
  moving east at 15 mph.

* Small hail and winds in excess of 45 mph possible with this storm.

* Locations impacted include...
  Folkston and Homeland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Jacksonville on
Facebook and Twitter.

&&

LAT...LON 3081 8219 3091 8219 3097 8191 3093 8191
      3091 8192 3091 8191 3081 8190
TIME...MOT...LOC 2157Z 259DEG 14KT 3086 8211

ENYEDI
Special weather statement, May 21, 6:10 PM EDT, 24 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
610 PM EDT Thu May 21 2020

FLZ124-125-212245-
Coastal Nassau FL-Coastal Duval FL-
610 PM EDT Thu May 21 2020

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL NASSAU AND
NORTHEASTERN DUVAL COUNTIES UNTIL 645 PM EDT...

* At 610 PM EDT, National Weather Service meteorologists were
  tracking a strong thunderstorm near Fort Caroline, or 9 miles
  northeast of Arlington, moving east at 10 mph.

* Penny size hail and winds in excess of 45 mph possible with this
  storm.

* Locations impacted include...
  Little Talbot Island and Fort Caroline.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Jacksonville on
Facebook and Twitter.

&&

LAT...LON 3040 8155 3056 8148 3054 8139 3034 8136
      3033 8136
TIME...MOT...LOC 2210Z 256DEG 8KT 3043 8148

ENYEDI
Special weather statement, May 21, 6:22 PM EDT, 12 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
622 PM EDT Thu May 21 2020

GAZ163-350-364-212245-
Clinch GA-Western Charlton GA-Southern Ware GA-
622 PM EDT Thu May 21 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL WARE...EAST CENTRAL
CLINCH AND NORTHWESTERN CHARLTON COUNTIES UNTIL 645 PM EDT...

* At 622 PM EDT, National Weather Service meteorologists were
  tracking a strong thunderstorm 9 miles north of Fargo, moving east
  at 20 mph.

* Small hail and winds in excess of 45 mph possible with this storm.

* Locations impacted include...
  Stephen Foster State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Jacksonville on
Facebook and Twitter.

&&

LAT...LON 3076 8258 3085 8260 3095 8229 3075 8226
TIME...MOT...LOC 2222Z 259DEG 19KT 3082 8253

ENYEDI

The office that day

Everything else NWS Jacksonville, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 21, 2:16 AM EDTRip Current StatementJAXCamden, Glynn25 hr
May 21, 2:12 PM EDTSpecial Weather StatementJAXCharlton48 min
May 21, 2:32 PM EDTSpecial Weather StatementJAXWare28 min
May 21, 2:48 PM EDTSpecial Weather StatementJAXBrantley, Camden, Glynn57 min
May 21, 3:08 PM EDTSevere Thunderstorm WarningJAXBrantley, Camden, Charlton, Ware41 min
May 21, 3:13 PM EDTSpecial Weather StatementJAXWare47 min
May 21, 3:15 PM EDTSevere Thunderstorm WarningJAXCamden, Charlton14 min
May 21, 3:42 PM EDTSpecial Weather StatementJAXBrantley, Glynn48 min
May 21, 3:57 PM EDTSpecial Weather StatementJAXCharlton48 min
May 21, 4:25 PM EDTSpecial Weather StatementJAXCharlton50 min
May 21, 4:27 PM EDTSpecial Weather StatementJAXAtkinson48 min
May 21, 4:30 PM EDTSpecial Weather StatementJAXGlynn30 min
May 21, 4:31 PM EDTSpecial Weather StatementJAXGlynn14 min
May 21, 4:33 PM EDTSevere Thunderstorm WarningJAXGlynn, Wayne28 min
May 21, 4:38 PM EDTSevere Thunderstorm WarningJAXCharlton, Ware36 min
May 21, 5:12 PM EDTSpecial Weather StatementJAXCharlton48 min
May 21, 5:57 PM EDTSpecial Weather StatementJAXCharlton48 min
May 21, 6:22 PM EDTSpecial Weather StatementJAXWare23 min
May 21, 7:02 PM EDTSpecial Weather StatementJAXCharlton43 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.